Acne and T4 Thyroid Medication?

I've seen quite a few posts from people claiming that T4 thyroid meds like Synthroid/Levo has given them bad acne?

One of my symptoms is acne but after two weeks on the Australian version of these T4 thyroid meds, my skin has gotten so much worse. Getting new pimples in places on my face that I never had before.

But my doctor says it's unlikely that the T4 meds is causing it (she's an integrative doctor, very open minded and believes in treating things through diet/lifestyle as well as medication, so I tend to take her advice seriously - and she was very good with picking up and diagnosing my thyroid problem to begin with).

Is there any connection between acne and these meds? I don't know why it's blown up like this. But if it continues to get bad I'd be tempted to change or stop this medication to see if it clears up. Any advice would be helpful! Thank you.

5 Replies

oldestnewest
  • Sorry to hear this, I had terrible acne for 15 years so I know what it's like. Have you had your sex hormones checked? Mine were very out of whack and had little to no progesterone which can cause all sorts of problems. I tried diet, skin cares, acupuncture but it wasn't until I got the Mirena coil which releases progesterone locally that it finally went away. 2 months after my acne ceased (March this year) I started levo so was very worried it would start up again but it hasn't so I cannot say that it is a side effect from my experience as I would say I'm prone to it. Sex hormones and leaky gut is a good place to start

  • Thank you so much - this is really helpful! I'll definitely look into progesterone

  • I get acne and almost sores, reaction spots with NDT. It happens when I have increased and then it settles once my body gets used to it. I am prone to them anyhow. Used to have amazingly clear skin then after my 2nd child my skin went super sensitive and now I get a lot of spots. One thing that is good for them is D3 vitamins. Just come back from holiday and obviously in the sun so getting D vits has improved my skin.

  • Hey Kopey, sorry to hear that the spots are bothering you. I know how horrible it feels, I also has bad skin for 15/16 years!

    Lots of doctor say there's no link but I've met enough people to suggest that it might be otherwise. And why not? We're putting extra hormones in our body and essentially changing a lot in the way it functions as thyroid has so much to do with metabolism.

    I agree- check your sex hormones to see if it's out of wack, some find the pill some form of hormonal birth control helps (Of the 4 I tried mercilon was the best and it's a low dose combi but I can't stand having a low libido). It's really telling if this is the case if you get spots on your chin. I'm a complete believer that you get spots in responses to how your body feel so one of the ways that made me feel less crappy is that I literally started using it as a map to my body. It doesn't make it look better, but by using it as a health tool at least it made me feel like the spots were contributing on some twisted level!

    The other thing is you should invest in a high quality sensitive skin range if you've been using spot treatment for a while. So many of us with acne completely over treat our skin by using strong astringent products, lots of exfoliation, antibiotics, retinol etc and at some point our skin just becomes essentially really upset and angry at us. I always recommend new acne clients a few months on sensitive products to rebalance the skin and it's surprising so many people's skin start clearing up without the harsh stuff ( though you must use sensitive skin treatment products, stuff like simple will just not irritate it more but won't actually nourish and calm your skin enough to reverse the damage). It's important to make sure you're removing your make up properly as well- I find that with acne sufferer we tend to wear stuff to hide the spots- a good oil cleanser will do the trick- remember if you use an oil cleanser or oily make up remover u must wash your face after. They all say they're water soluble but even a trace left every day can cause break outs (a few girls I know fell into this trap when they started using cleansing oils or balms). No make up wipes! They are really abrasive and just move the dirt around.

    It's really annoying but until hormonally you're quite balanced sadly there might be some break outs. My personal experience is that 80% went with sorting the sex hormones and using sensitive skin products, but the spots did not start shifting properly until I really locked in on the products that my skin liked and then the other 20% is almost gone now that I've almost sorted the thyroid out.

    Please don't stop the thyroid treatment though, perhaps it just need tweaking to a different amount or combo. Our overall health is so much important than something superficial.

    Still can't believe I have almost completely clear skin when 2 years ago it was terrible, so spotty, oily and unhappy. So hang in there, you'll get there once you sorted the hormones out xxx

  • UPDATE - So I've been on 75mg of T4 only meds for 3 weeks now and after my skin went through a really bad flair up, it is now SO CLEAR. The only thing left are some marks, but no new ones. Hopefully this continues. It seems like my skin just went through an adjustment period but now it's so so good. I hope this continuesss!!!

You may also like...